South Dakota, 2020

Hail and Damaging Wind in South Dakota, August 11, 2020

August 11, 2020 · NWS ABR · 2 events in 1 county or zone

A severe thunderstorm brought golf ball size hail along with wind gusts to sixty mph to part of Stanley county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm brought golf ball size hail along with wind gusts to sixty mph to part of Stanley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 11, 10:40 AM MST, 15 minutes earlier.

Area forecast discussion, Aug 11, 10:40 AM MST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1240 PM CDT Tue Aug 11 2020

.UPDATE...
Issued at 1231 PM CDT Tue Aug 11 2020

See updated aviation discussion below.

UPDATE Issued at 1034 AM CDT Tue Aug 11 2020

Presently, showers with the occasional rumble of thunder are
still ongoing mainly in central South Dakota. These thundershowers
will continue to deteriorate over the next couple hours as they
head east. Adjusted PoPs and cloud cover to better reflect
present conditions.

UPDATE Issued at 642 AM CDT Tue Aug 11 2020

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 330 AM CDT Tue Aug 11 2020

Waa in advance of short wave trough in WY early this morning was
bringing some mid level accas showers/storms in eastern WY. Expect
these to develop east into sd and into central sd this morning.
Otherwise, the main short wave trough in WY will bring the main
round of showers and storms to our cwa later this afternoon and
night. Good ll moisture and instability will continue to advect in
through the day in advance of this short wave trough. The ops models
and hi-res models all indicated shower/storm development this
afternoon and evening. The 0-6km shear will be modest with these
storms mainly in the 30 to 40 knot range. We do have a slight risk
of severe weather mainly west of the Missouri River. With the
good agreement in the models, increased pops across the region
through tonight. This first round of convection will end Wednesday
morning with more development possible in the afternoon with
another short wave trough coming in from the southwest. Highs
today and Wednesday will be similar with partly cloudy skies
overall. Highs will be mainly in the 80s and lower 90s.

.LONG TERM...(Wednesday Evening through Monday)
Issued at 330 AM CDT Tue Aug 11 2020

The first half of the extended period looks rather active with
several chances for showers and thunderstorms. Disturbances move
across the northern plains, with surface boundaries situated over
parts of the region as well. Returning low-level moisture will bring
added instability and thus bringing potential for strong to severe
storms also. It does appear that towards Day 5, northwest flow aloft
may be established and bring a return to dry conditions for a few
days at least.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1231 PM CDT Tue Aug 11 2020

Terminals KABR,KATY,KPIR,KMBG

The biggest question in regards to aviation weather through the
TAF period is in regard to thunderstorm potential this afternoon
and overnight. It is expected that thunderstorms, some potentially
severe, will develop sometime this afternoon or early evening and
progress across the region in a west to east direction. Exact
timing and location for thunderstorm development is always
difficult. Overall, VFR ceilings and visibilities are expected,
although KATY may see MVFR ceilings Wednesday morning. Of course,
the potential for lowered ceilings, reduced visibilities, and
erratic winds are possible while thunderstorms are ongoing.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Telken
SHORT TERM...Mohr
LONG TERM...TMT
AVIATION...Telken
Hazardous weather outlook, Aug 11, 2:52 AM MST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
452 AM CDT Tue Aug 11 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
452 AM CDT Tue Aug 11 2020 /352 AM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to move across the region today and
tonight. Some of the storms could be severe mainly in central South
Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several more rounds of thunderstorms are expected Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Mohr

In the hours before

Local storm report, Aug 11, 6:49 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
849 AM CDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     TSTM WND GST     3 ESE AKASKA            45.31N 100.06W
08/11/2020  M53 MPH          WALWORTH           SD   MESONET

&&

JT

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanley

When
August 11, 10:55 AM MST
Where
Stanley County, 5.65 mi WSW of Sansarc
Measured
1.75 in hail
Reported by
Public
Coordinates
44.460, -101.130

Thunderstorm Wind, Stanley

When
August 11, 10:56 AM MST
Where
Stanley County, 5.12 mi WSW of Sansarc
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.480, -101.130

Hail along with estimated sixty mph winds damaged the siding of the house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915117, 915119.